Telithromycin (Ketek) is the first ketolide antibiotic, a class of drugs that is chemically similar to the macrolides. Although slightly different in molecular structure, telithromycin has properties and uses similar to the macrolide antibiotics azithromycin, clarithromycin, erythromycin, and dirithromycin.
Telithromycin is indicated to treat:
- acute bacterial sinusitis caused by Streptococcus pneumoniae, Haemophilus influenzae, Moraxella catarrhalis , or Staphylococcus aureus
- acute bacterial exacerbation of chronic bronchitis caused by Streptococcus pneumoniae, H. influenzae , or Moraxella catarrhalis
- mild to moderate community-acquired pneumonia (CAP) caused by Streptococcus pneumoniae (including multidrug resistant strains), H. influenzae, Moraxella catarrhalis, Chlamydia pneumoniae , or Mycoplasma pneumoniae.
This drug is the first of the macrolide-like antibiotics to be shown effective for treating CAP caused by isolates of Streptococcus pneumoniae that are resistant to two or more of the following antibiotics: penicillin, second-generation cephalosporins, macrolides, tetracyclines, and trimethoprim/sulfamethoxazole.
Telithromycin may cause hepatic dysfunction, including increased liver enzymes and hepatitis, with or without jaundice. These changes usually reverse when therapy is discontinued.
Adverse reactions: diarrhea, headache, nausea , vomiting, antibiotic-associated colitis, dizziness, visual disturbances
Supplied as: 400-mg film-coated tablets
Dosage: 800 mg daily for 5 days for acute bacterial sinusitis and acute bacterial exacerbations of chronic bronchitis; 800 mg daily for 7 to 10 days for CAP
Nursing considerations: (1) Advise the patient to avoid driving and other potentially hazardous activities if telithromycin causes visual disturbances such as blurred vision, difficulty focusing, and diplopia. (2) Dosage adjustment isn't necessary for a patient with hepatic impairment. (3) The appropriate dosage for a patient with severe renal impairment (creatinine clearance less than 30 ml/minute) hasn't been established.
Excerpts from the article: NursingCenter - Library - Journal Issue - Article
Warning about telithromycin (Ketek) - Liver Problems
June, 2006 - The FDA has issued a public health advisory regarding the antibiotic telithromycin (Ketek). A study reported in the January 20 issue of the Annals of Internal Medicine describes three cases of serious to fatal liver failure in patients taking telithromycin. Of the three patients, one died, one required a liver transplant, and one recovered. Premarketing studies had shown infrequent and usually reversible liver damage, much like other approved antibiotics. Causal relationships haven’t been established, but the FDA wanted to release the advisory while they continue to investigate the problem. They advise that patients taking telithromycin should be monitored for liver problems and that the drug be stopped if signs and symptoms of liver problems develop. Patients should be advised to report yellowing of the eyes or skin and blurry vision to their health care provider. Prescribers are cautioned to only use the drug for susceptible infections.
NDHnow.com - Drug Updates - telithromycin